Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 47, NWS Des Moines, IA

May 11, 2011Adams County, Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2011, 4:57 PM CDT for Adams County, Taylor County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 4:57 PM CDT (21:57 UTC)
Expired
May 11, 2011, 5:35 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Adams County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 5:00 PM CDTFUNNEL CLOUD8 W Kent, IAFUNNEL CLOUD NEAR THE GROUND AND MOVING EAST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:53 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WUUS53 KDMX 112157
SVRDMX
IAC003-173-112245-
/O.NEW.KDMX.SV.W.0047.110511T2157Z-110511T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
457 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ADAMS COUNTY IN SOUTHWEST IOWA...
  CENTRAL TAYLOR COUNTY IN SOUTHWEST IOWA...

* UNTIL 545 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BEDFORD...OR 18 MILES EAST OF CLARINDA...AND
  MOVING NORTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CORNING...SHARPSBURG AND PRESCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A
TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL
INTERIOR ROOM OF A REINFORCED BUILDING.

&&

LAT...LON 4112 9481 4113 9460 4069 9460 4069 9476
TIME...MOT...LOC 2157Z 178DEG 36KT 4079 9470
WIND...HAIL <50MPH 1.00IN

$$

COGIL
1 follow-up statement
259 
WWUS53 KDMX 112235
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
535 PM CDT WED MAY 11 2011

IAC003-173-112245-
/O.CAN.KDMX.SV.W.0047.000000T0000Z-110511T2245Z/
TAYLOR IA-ADAMS IA-
535 PM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ADAMS AND CENTRAL
TAYLOR COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 7 PM CDT.

LAT...LON 4112 9481 4113 9460 4069 9460 4069 9476
TIME...MOT...LOC 2235Z 178DEG 36KT 4117 9472

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:13 PM CDT, 44 minutes earlier.

Area forecast discussion, May 11, 4:13 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
413 PM CDT WED MAY 11 2011

.SHORT TERM /TONIGHT/...
PARENT SURFACE LOW PRESSURE LOCATED OF WESTERN KANSAS WITH THE
SURFACE BOUNDARY EXTENDING UP THROUGH SOUTHEAST NE AND INTO WEST
CENTRAL IOWA HAS BEEN THE FOCUS FOR THUNDERSTORM ACTIVITY THIS
AFTERNOON. THE LACK OF SHEAR AVAILABLE HAS BEEN A PROBLEM KEEPING
STORMS BETTER ORGANIZED. THERE IS SOME DECENT EFFECTIVE SRH
AVAILABLE...ROUGHLY 200 M2/S2 ACROSS SOUTH CENTRAL IOWA AND COMBINED
WITH MUCAPE 2000-3000J/KG HAS BEEN ENOUGH TO PROVIDE SOME ROTATION
WITHIN THE UPDRAFT FOR STORMS IN THE SOUTHWEST CWA. TORNADO THREAT
LOOKS TO DIMINISH QUICKLY ONCE THE SUN SETS THIS EVENING.

NEXT...LLJ INCREASES OVERNIGHT WITH THE DEPTH OF MOISTURE THROUGH
THE COLUMN INCREASING AS WELL. THE HEAVIEST RAIN LOOKS TO BE FOCUSED
ACROSS NORTHERN PORTIONS OF THE FORECAST AREA WITH THE SURFACE
BOUNDARY SHIFTING SLIGHTLY NORTHWARD. PW VALUES NEAR 1.5 INCHES
OVERNIGHT AND WARM CLOUD TOPS NEARLY 11000 FEET...SO CANNOT RULE OUT
THE FLASH FLOOD THREAT AND HAIL THREAT OVERNIGHT.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
SFC BOUNDARY WILL BE SAGGING SLOWLY SOUTH THROUGH NRN AND CENTRAL IA
ON THURSDAY. CONVECTION WILL LINGER OVER NORTH CENTRAL IA IN THE
MORNING THEN SHOULD HAVE A PERIOD OF DRY WEATHER. CONVECTION SHOULD
REFIRE ALONG THE BOUNDARY BY MID TO LATE AFTERNOON AS THE UPPER LOW
APPROACHES FROM THE WEST. SHOULD HAVE STRONG INSTABILITIES IN PLACE
IN BY THE AFTERNOON AS MID LEVEL COOLING COMMENCES CREATING HIGH LOW
TO MID LEVEL LAPSE RATES...RESULTING IN FAT CAPES AND GOOD LARGE
HAIL POTENTIAL. CONDITIONS REMAIN FAVORABLE FOR LANDSPOUT OVER WEST
CENTRAL TO CENTRAL IOWA NEAR THE TRIPLE POINT. THIS WOULD BE
NON-SUPERCELL TORNADO POTENTIAL. ANY INSTANCES SHOULD BE ISOLATED
BUT THE THREAT IS THERE NONETHELESS. IT WILL BE MUCH COLDER ON
FRIDAY WITH SHOWER CHANCES ENDING FROM NW TO SE.

MORE CONFIDENCE FOR UPPER LOW PROGRESSION OVER THE WEEKEND AS THE
INITIAL UPPER LOW DIVES IN TO THE OHIO VALLEY ON SATURDAY ONLY TO BE
FOLLOWED BY A STRONGER UPPER LOW LATE SATURDAY INTO SUNDAY. IT WILL
BE COOL ON SATURDAY AND SHOULD BE MOSTLY DRY EXCEPT FOR SHOWERS
REACHING THE NORTH LATE. THIS SCENARIO WOULD SUPPORT A COOL AND WET
SUNDAY AND SUNDAY NIGHT WITH PRECIPITATION SPREADING FROM NORTH TO
SOUTH AS THE UPPER LOW DROPS SOUTH. THE LOW WILL PULL OFF TO THE
SOUTHEAST ON MONDAY THOUGH COOL CYCLONIC FLOW WILL PERSIST THROUGH
THE REMAINDER OF THE EXTENDED.

&&

.AVIATION...11/18Z
SCATTERED TS ARE DIMINISHING EARLY THIS AFTERNOON IN THE CENTRAL
IOWA...WITH TS BACK BUILDING ACROSS THE SOUTHWEST. CURRENT STORM
MOTION LOOKS TO BE NORTHEAST AND MISS DSM/FOD ATTM. KEPT WITH
MENTION OF CB THROUGH THE AFTERNOON. WITH STRONGER SHORTWAVE PUSHING
EAST TONIGHT...MENTIONED MVFR CIGS/VIS OVERNIGHT FOR RAIN.  COULD
SEE IFR CONDITIONS BUT TIMING AND PLACEMENT OF STORMS ARE STILL
QUESTIONABLE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PODRAZIK
LONG TERM...DONAVON
AVIATION...PODRAZIK
Hazardous weather outlook, May 11, 3:31 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT WED MAY 11 2011

IAZ044>050-057>062-070>075-081>086-092>097-122045-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
331 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE REMAINDER OF
THE AFTERNOON AND INTO THE OVERNIGHT HOURS TONIGHT. SOME OF THESE
STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES THROUGH SUNSET. THE THREAT FOR TORNADOES WILL
DIMINISH AROUND SUNSET...BUT THE LARGE HAIL AND DAMAGING WIND
THREAT WILL CONTINUE INTO THE NIGHTTIME HOURS. LOCALLY HEAVY RAIN
WILL ALSO ACCOMPANY THESE STORMS AND MAY LEAD TO AREAS OF FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW
STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE EARLY EVENING HOURS
AND POSSIBLY AGAIN OVERNIGHT INTO THURSDAY.

IAZ004>007-015>017-023>028-033>039-122045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
331 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THIS MORNING THEN
AGAIN OVERNIGHT TONIGHT.A FEW STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW
STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING AND AGAIN ON
THURSDAY.

In the hours before

Local storm report, May 11, 2:59 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
259 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     FUNNEL CLOUD     2 SW CORNING            40.97N 94.77W
05/11/2011                   ADAMS              IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A FUNNEL CLOUD ON THE SW SIDE OF
            THE TOWN OF BROOKS. THE FUNNEL DROPPED A LITTLE THEN WENT
            BACK INTO THE CLOUD.

&&

FBOKSA
Local storm report, May 11, 3:05 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             3 ENE NODAWAY           40.95N 94.84W
05/11/2011  E2.00 INCH       ADAMS              IA   LAW ENFORCEMENT

&&

DONAVON
Local storm report, May 11, 3:20 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             5 S CORNING             40.92N 94.72W
05/11/2011  E1.00 INCH       ADAMS              IA   TRAINED SPOTTER

            HAIL LASTED FIVE MINUTES. TIME ESTIMATED.

&&

CCOGIL
Special weather statement, May 11, 3:59 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT WED MAY 11 2011

IAZ081-092-112200-
ADAMS-TAYLOR-
359 PM CDT WED MAY 11 2011

...STRONG THUNDERSTORMS AND VERY HEAVY RAINFALL OVER SOUTHWEST
IOWA...

AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL TAYLOR COUNTY...MOVING NORTH AT 15
MPH.

PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  LENOX...              CORNING...            PRESCOTT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

COGIL
Local storm report, May 11, 4:27 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TORNADO          SHARPSBURG              40.80N 94.64W
05/11/2011                   TAYLOR             IA   FIRE DEPT/RESCUE

            BRIEF TORNADO NEAR SHARPSBURG. FROM GRAVITY FIRE
            DEPARTMENT SPOTTER. WALL CLOUD STILL ROTATING ALTHOUGH
            CURRENTLY NO TORNADO.

&&

CCOGIL
Local storm report, May 11, 4:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
432 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TORNADO          5 SW LENOX              40.83N 94.63W
05/11/2011                   TAYLOR             IA   TRAINED SPOTTER

            BRIEF TWIN TORNADOES OCCURRED. LOCATION ESTIMATED.
            TRAINED SPOTTER LOOKING AT STORM FROM LENOX.

&&

CCOGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:43 PM CDTSevere Thunderstorm WarningDMXAdams, Cass47 min
May 11, 2:05 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor55 min
May 11, 2:22 PM CDTTornado WarningDMXAdams23 min
May 11, 2:43 PM CDTFlash Flood WarningDMXAdams, Taylor6 hr
May 11, 2:51 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor39 min
May 11, 4:01 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor44 min
May 11, 4:11 PM CDTTornado WarningDMXAdams, Taylor49 min
May 11, 4:42 PM CDTFlash Flood WarningDMXAdams, Taylor6 hr
May 11, 4:50 PM CDTTornado WarningDMXAdams, Union40 min
May 11, 5:32 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union43 min
May 11, 5:42 PM CDTTornado WarningDMXUnion33 min
May 11, 5:44 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Madison, Ringgold, Warren46 min
May 11, 6:03 PM CDTFlash Flood WarningDMXUnion6 hr
May 11, 6:06 PM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Madison, Union54 min
May 11, 6:37 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren53 min
May 11, 6:42 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Warren48 min
May 11, 6:46 PM CDTSevere Thunderstorm WarningDMXWayne44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.